Thromboembolic complications after total hip replacement. International Orthopaedics (SICOT) 26, 44–47 (2002). https://doi.org/10.1007/s00264-001-0310-8

Thromboembolic complications after total hip replacement

Borghi, B., Casati, A.
Hip

We conducted a retrospective analysis of 1,640 consecutive patients undergoing total hip replacement between 1990 and 1997 under general anesthesia and receiving three different prophylactic regimens. The thromboembolic prophylaxis consisted of low-dose unfractioned heparin (UFH), low-molecular-weight heparin (LMWH), or indobufen (INDO). Postoperatively, occurrence of symptomatic deep vein thrombosis (DVT) or pulmonary embolism (PE) was recorded during the first 30 days after surgery and at a routine follow-up visit. Symptomatic DVT was diagnosed in 16 patients (0.9%), while PE occurred in eight patients (0.5%). Patients receiving UFH showed a higher incidence of symptomatic DVT (3.6%) than those patients receiving either LMWH (1.3%) or INDO (0.3%), with an odds ratio for developing symptomatic DVT when receiving UFH versus other treatments of 6.05 (95% confidence intervals [CI95%]: 3.63–10.07) (P=0.001). On the other hand, the diagnosis of PE was more frequently seen in patients receiving cemented hip arthroplasty (2.4%) than in patients receiving uncemented hip arthroplasty (0.34%), with an odds ratio of 3.185 (CI95%: 2.01–5.02)(P=0.05).


Download article